Maryland, 2012

Hail and Damaging Wind in Maryland, July 24, 2012

July 24, 2012 · NWS PBZ · 2 events in 1 county or zone

Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed across the Upper Ohio Valley to Garrett county Maryland ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 9:22 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 24, 9:22 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 AM EDT TUE JUL 24 2012

.SYNOPSIS...
A COLD FRONT, MOVING SOUTHWARD THROUGH THE UPPER OHIO VALLEY, CAN
STILL CAUSE SCATTERED THUNDERSTORMS INTO EARLY EVENING, MORE SO
SOUTH OF THE INTERSTATE 70 CORRIDOR THAN NORTH.  ANOTHER FRONT
WILL BRING SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RECENT RADAR AND SURFACE DATA SHOW THE INITIAL BATCH OF SEVERE
THUNDERSTORMS HAS EXITED EAST PAST THE APPALACHIAN MOUNTAINS,
WHILE ADDITIONAL PREFRONTAL SCATTERED SHOWERS AND THUNDERSTORMS
WERE MOVING SOUTHEASTWARD ACROSS EAST CENTRAL OHIO.

USING THIS DATA AS WELL AS RECENT HRRR AND WRF-NMM MODEL OUTPUT, HAVE
ACCORDINGLY ADJUSTED MENTION OF THUNDERSTORM COVERAGE, AND
TEMPERATURES THROUGH AFTERNOON.

THUNDERSTORMS CAN BE SCATTERED AS FAR NORTH AS THE NEW
PHILADELPHIA-PITTSBURGH CORRIDOR THIS AFTERNOON. HIGH TEMPERATURES
HAVE BEEN TRIMMED BY 1-2 DEGREES DUE TO EVAPORATIVE-COOLING
EFFECTS OF THIS MORNINGS RAINFALL.

EXPECT POSTFRONTAL NORTHWESTERLY WINDS TO END REMAINING SHOWERS
THIS EVENING, AND PROVIDE LOWER DEW POINTS. WILL CONSIDER LATE
NIGHT FOG PROSPECTS WITH NEXT UPDATE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
TODAY/S FRONT SHOULD LIFT BACK TO THE NORTH WEDNESDAY AND WEDNESDAY
NIGHT AS A WARM FRONT. STILL UNSURE AS TO JUST HOW PRECIPITATION THE
FRONT WILL GENERATE ON ITS RETURN TRIP. 00Z MODEL RUNS HAVE
ACCELERATED THE WARM FRONT PASSAGE...AND NOW SHOW THAT THE FRONT
WILL LIKELY MOVE THROUGH WEDNESDAY EVENING. THIS TIMING SHOULD LIMIT
DIURNAL ENHANCEMENT OF SHOWERS/STORMS. THE FASTER TIMING WILL ALSO
KEEP WEDNESDAY NIGHT LOWS A BIT HIGHER AS WELL WITH THE REGION
RETURNING TO THE WARM SECTOR MORE QUICKLY.

LOW PRESSURE WILL TRACK FROM LOWER MICHIGAN TOWARDS NEW ENGLAND ON
THURSDAY...DRAGGING A COLD FRONT TO THE SOUTHEAST. WITH THE FRONT
SLIDING THROUGH THE REGION SLOWLY...THIS COULD PROVIDE AN EXTENDED
PERIOD FOR SHOWERS AND STORMS FOR ALL OF THURSDAY AND FRIDAY. ANY
POTENTIAL FOR SEVERE WEATHER ON THURSDAY WILL BE DEPENDENT ON
LOCATION OF THE FRONT. FOR NOW...SPC HAS DEPICTED A BROAD AREA FOR
SEVERE POTENTIAL ON THURSDAY..INCLUDING THE ENTIRE FORECAST AREA.

THURSDAY APPEARS TO BE THE WARMEST DAY WHILE THE REGION IS IN THE
WARM SECTOR...WITH TEMPERATURES AROUND 90. TEMPS SHOULD BE SEASONAL
FOR WEDNESDAY AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
LATEST MEDIUM RANGE MODELS STILL DIG A SHORT WAVE TROUGH ACROSS THE
GREAT LAKES REGION FRIDAY AND SLOWLY MOVE THE TROUGH AXIS MOVE EAST
TO THE NEW ENGLAND COAST BY MONDAY.

KEPT SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST FRIDAY
NIGHT AND SATURDAY...WITH DRY WEATHER EXPECTED SUNDAY INTO MONDAY
AS THE UPPER TROUGH MOVES EAST AND A WEAK SURFACE HIGH BRINGS
DRIER AIR IN FROM THE NORTHWEST.

FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND NEAR NORMAL
THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
PER RECENT SURFACE AND RADAR DATA, COUPLED WITH HRRR MODEL OUTPUT,
MAINTAINED MENTION OF TEMPO MVFR RESTRICTIONS WITH SHOWERS AND
SCATTERED THUNDERSTORMS KZZV-KPIT AND SOUTH. SURFACE WINDS WILL
BECOME NORTHWEST NEAR 10 KTS WITH GUSTS TO 20 KTS. HIGHER GUSTS
POSSIBLE NEAR THUNDERSTORMS.

POSTFRONTAL DRYING WILL PROMOTE VFR STARTING THIS EVENING.
POTENTIAL FOR LATE NIGHT PATCHY FOG MAY PRODUCE RESTRICTIONS, BUT
NOT ENOUGH CONFIDENCE TO MENTION IN TAF.

OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY...
GEN VFR...BUT WITH PERIODIC CHCS FOR TSRA/ASSOCIATED RESTRICTIONS
ARE EXPECTED FOR THE REMAINDER OF THE WEEK AS A SERIES OF SHRTWVS
TRACK ACRS THE UPR OH VALLEY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 24, 2:24 AM EST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 AM EDT TUE JUL 24 2012

MDZ001-OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-
012-021>023-041-251200-
GARRETT-TUSCARAWAS-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
324 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE PRIMARY
THREAT IS DAMAGING WINDS...ALTHOUGH LARGE HAIL IS A SECONDARY
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-251200-
CARROLL-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-HANCOCK-
324 AM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 7:33 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
833 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     HAIL             ROSS TOWNSHIP           40.53N  80.02W
07/24/2012  M0.50 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200829

JP
Local storm report, Jul 24, 7:39 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     HAIL             PITTSBURGH              40.44N  79.98W
07/24/2012  M1.25 INCH       ALLEGHENY          PA   PUBLIC

&&

EVENT NUMBER PBZ1200830
Local storm report, Jul 24, 8:20 AM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 AM     TSTM WND DMG     IRWIN                   40.32N  79.70W
07/24/2012                   WESTMORELAND       PA   PUBLIC

            TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ1200831
Local storm report, Jul 24, 8:22 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
922 AM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             WELLSVILLE              40.60N  80.66W
07/24/2012  M0.75 INCH       COLUMBIANA         OH   TRAINED SPOTTER

0750 AM     TSTM WND DMG     LISBON                  40.77N  80.77W
07/24/2012                   COLUMBIANA         OH   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. SHINGLES AND SIDING RIPPED
            FROM HOME.

0756 AM     HAIL             WELLSVILLE              40.60N  80.66W
07/24/2012  M1.75 INCH       COLUMBIANA         OH   LAW ENFORCEMENT

            GOLFBALL AND LARGER HAIL REPORTED .

0758 AM     TSTM WND DMG     HANOVERTON              40.76N  80.94W
07/24/2012                   COLUMBIANA         OH   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES REPORTED DOWN IN THE
            AREA.

0800 AM     HAIL             IMPERIAL                40.45N  80.24W
07/24/2012  M1.25 INCH       ALLEGHENY          PA   TRAINED SPOTTER

0812 AM     HAIL             PITTSBURGH              40.44N  79.98W
07/24/2012  M1.25 INCH       ALLEGHENY          PA   PUBLIC

0814 AM     HAIL             IMPERIAL                40.47N  80.28W
07/24/2012  U1.25 INCH       ALLEGHENY          PA   PUBLIC

            EVENT OCCURRED BETWEEN 759 AM 07/24/2012 AND 814 AM
            07/24/2012

0827 AM     HAIL             PITTSBURGH              40.46N  79.82W
07/24/2012  U1.25 INCH       ALLEGHENY          PA   PUBLIC

            EVENT OCCURRED BETWEEN 812 AM 07/24/2012 AND 827 AM
            07/24/2012

0833 AM     HAIL             ROSS TOWNSHIP           40.53N  80.02W
07/24/2012  M0.50 INCH       ALLEGHENY          PA   TRAINED SPOTTER

0841 AM     HAIL             MURRYSVILLE             40.46N  79.67W
07/24/2012  U0.88 INCH       WESTMORELAND       PA   PUBLIC

            EVENT OCCURRED BETWEEN 826 AM 07/24/2012 AND 841 AM
            07/24/2012

0849 AM     HAIL             VERONA                  40.50N  79.82W
07/24/2012  U0.50 INCH       ALLEGHENY          PA   PUBLIC

            EVENT OCCURRED BETWEEN 834 AM 07/24/2012 AND 849 AM
            07/24/2012

0854 AM     TSTM WND DMG     IRWIN                   40.32N  79.70W
07/24/2012                   WESTMORELAND       PA   PUBLIC

            TREES REPORTED DOWN.

&&

EVENT NUMBER PBZ1200823 PBZ1200826 PBZ1200824 PBZ1200825 PBZ1200828
PBZ1200830 PBZ0000000 PBZ0000000 PBZ1200829 PBZ0000000 PBZ0000000
PBZ1200831
Special weather statement, Jul 24, 9:41 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT TUE JUL 24 2012

PAZ075-076-241500-
FAYETTE PA-FAYETTE RIDGES PA-
1041 AM EDT TUE JUL 24 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FAYETTE COUNTY...

AT 1034 AM EDT...A STRONG THUNDERSTORM WAS LOCATED DUNBAR...MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  DUNBAR...             CONNELLSVILLE...      OHIOPYLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3990 7940 3985 7941 3985 7939 3982 7936
      3980 7936 3978 7937 3992 7969 4008 7957
      3999 7932
Special weather statement, Jul 24, 10:11 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1111 AM EDT TUE JUL 24 2012

MDZ001-PAZ075-076-WVZ022-023-041-241545-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-MONONGALIA WV-PRESTON WV-
TUCKER WV-
1111 AM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL AFFECT GARRETT...NORTHEASTERN
MONONGALIA...NORTHERN TUCKER...PRESTON AND SOUTHEASTERN FAYETTE
COUNTIES...

AT 1104 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTH OF GRANTSVILLE TO 2 MILES WEST OF MARKLEYSBURG TO 4 MILES NORTH
OF CHEAT NECK...MOVING SOUTH AT 40 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  CLIFTON MILLS...      CHEAT NECK...         MARKLEYSBURG...
  MINERAL SPRING...     BRUCETON MILLS...     HAZELTON...
  FRIENDSVILLE...       LAUREL RUN...         GRANTSVILLE...
  PINEY GROVE...        ACCIDENT...           VALLEY POINT...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 2.
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 10 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 30.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3947 7906 3939 7916 3935 7925 3929 7929
      3929 7933 3919 7948 3918 7947 3922 7934
      3920 7929 3919 7929 3916 7931 3915 7981
      3976 7988 3976 7950 3978 7937 3975 7939
      3973 7938 3972 7897 3966 7896

The radar

The Pittsburgh radar (KPBZ), 134 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garrett

When
July 24, 10:43 AM EST
Where
Garrett County, 0.53 mi E of Bittinger
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.600, -79.220

The public reported trees down.

Hail, Garrett

When
July 24, 10:50 AM EST
Where
Garrett County, 0.53 mi E of Accident
Measured
1 in hail
Reported by
Public
Coordinates
39.630, -79.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402028, 402027.